Alert archive / Iowa / Wind Advisories in 2025

Wind Advisory 12, NWS Des Moines, IA

October 28, 2025Crawford County, Sac County, Iowa

NWS Des Moines, IA issued this wind advisory at Oct 28, 2025, 10:51 AM CDT for Crawford County, Sac County, Iowa. It took effect at Oct 28, 2025, 7:00 PM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Oct 28, 2025, 10:51 AM CDT (15:51 UTC)
In effect from
Oct 28, 2025, 7:00 PM CDT
Expired
Oct 29, 2025, 4:00 AM CDT
In force
9 hr
Issued by
NWS Des Moines, IA

Counties Crawford County, IA, Sac County, IA

The radar

The Omaha radar (KOAX), 136 km from the middle of the area, began a volume at 15:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 3.9 hours before the alert went out and 322 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2025-10-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2025-10-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
576 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

514 
WWUS73 KDMX 281551
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
1051 AM CDT Tue Oct 28 2025

IAZ033-044-290200-
/O.NEW.KDMX.WI.Y.0012.251029T0000Z-251029T0900Z/
Sac-Crawford-
Including the cities of Sac City, Lake View, Odebolt, Schaller,
Denison, Wall Lake, and Early
1051 AM CDT Tue Oct 28 2025

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 4 AM CDT 
WEDNESDAY...

* WHAT...North winds 25 to 35 mph with gusts up to 45 mph expected.

* WHERE...Crawford and Sac Counties.

* WHEN...From 7 PM this evening to 4 AM CDT Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Donavon
2 follow-up statements
536 
WWUS73 KDMX 290100
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
800 PM CDT Tue Oct 28 2025

IAZ033-044-290900-
/O.CON.KDMX.WI.Y.0012.000000T0000Z-251029T0900Z/
Sac-Crawford-
Including the cities of Schaller, Denison, Lake View, Early, Sac
City, Odebolt, and Wall Lake
800 PM CDT Tue Oct 28 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM CDT WEDNESDAY...

* WHAT...North winds 25 to 35 mph with gusts up to 45 mph expected.

* WHERE...Crawford and Sac Counties.

* WHEN...Until 4 AM CDT Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Dodson
590 
WWUS73 KDMX 290832
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
332 AM CDT Wed Oct 29 2025

IAZ033-044-290945-
/O.EXP.KDMX.WI.Y.0012.000000T0000Z-251029T0900Z/
Sac-Crawford-
Including the cities of Wall Lake, Early, Sac City, Lake View,
Schaller, Odebolt, and Denison
332 AM CDT Wed Oct 29 2025

...WIND ADVISORY WILL EXPIRE AT 4 AM CDT EARLY THIS MORNING...

The strongest wind speeds have ended and thus the advisory will be 
allowed to expire. Breezy winds from the north will continue to 
gradually decrease through the day.

$$

Ansorge

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at Oct 28, 6:21 AM CDT, 4 hours 30 minutes earlier. Its key messages:

  • While there are spotty light showers early this morning, the main period of rain will be slow to arrive from west to east today. Once it does start raining at a given location, it will do so for about 12 to 18 hours.
  • Winds turn breezy over western Iowa later this afternoon and across central Iowa tonight becoming windy, especially western and southern Iowa through at least Wednesday morning.
  • Next best chance for precipitation Friday night or Saturday.
Area forecast discussion, Oct 28, 6:21 AM CDT, 4 hours 30 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
621 AM CDT Tue Oct 28 2025

 ...Updated for the 12z Aviation Discussion...

.KEY MESSAGES...

- While there are spotty light showers early this morning, the
  main period of rain will be slow to arrive from west to east
  today. Once it does start raining at a given location, it will
  do so for about 12 to 18 hours.

- Winds turn breezy over western Iowa later this afternoon and
  across central Iowa tonight becoming windy, especially western
  and southern Iowa through at least Wednesday morning.

- Next best chance for precipitation Friday night or Saturday.

&&

.DISCUSSION...
Issued at 244 PM CDT Mon Oct 27 2025

A strong Pacific jet continues to move in today, bringing in Pacific
moisture across the Rockies and into the Plains (seen best in water
vapor imagery). Moisture is rounding the trough base and ejecting
northeastward, following a closed upper low embedded in the main
trough. A coastal trough will dig into the Pacific northwest,
locking the inland jet into a NW-to-SE orientation. Meanwhile, a
stubborn high pressure region residing over the Great Lakes and
into Ontario/Quebec will lock the northern stream pattern into
place. This will give time for the upper jet to enhance the
trough at its base, developing a closed low in the next 36
hours. It will affect Iowa during that intensification process,
but the better height falls as well as the more thorough
saturation will be kept south of the state. We've seen a lag in
low level moisture due to the closed low that has been sitting
over the Ozarks/Mid South and that will remain the case as the
same system pulls most of the Gulf moisture with it into the
coastal southeast. Dry air in our area continues to fight off
boundary layer saturation thanks to the easterly winds off of
the aforementioned high.

Despite the factors inhibiting rainfall amounts, the duration of
rainfall from the slowed pattern will keep 1 inch QPF in the
forecast for much of the area. Thunder chances remain very low
(<10%) for the area, evidenced by CAPE < 100J/kg and little in the
way of negative theta-e lapse rates. High likelihood of rain for
much of Tuesday and Tuesday night (90-100%) with widespread coverage
of rain expected. Hourly rainfall rates will remain under a half
inch per hour due to the lack of convective processes.

As the low closes off and deepens, its passage will become
increasingly dynamic. The immediate aftereffects will be winds on
Wednesday on the western half of the inverted trough. 925mb winds
over 40kts will be found over portions of southwest Iowa, closest to
the MO River valley. CAA and 5mb height rises will persist after
midnight Tuesday night and before noon Wednesday. Cloud cover will
insulate temperatures overnight, keeping mixing in play without a
nocturnal inversion. The favorable wind setup will migrate over
southern Iowa Wednesday morning. Current thinking is wind gusts up
to 40mph will be possible in the far western and southern parts of
the state (75% confidence) which warranted a boost in winds from NBM.

In the extended, highs will be in the 50s. The lows will begin to
consistently settle in the 30s once skies can clear. Northwest flow
remains across the region through the weekend, leaving the region
susceptible to additional waves propagating in from Canada. The
first of which will be late Friday. Moisture return won't
recover by this point, so precipitation amounts will be light.

&&

.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 621 AM CDT Tue Oct 28 2025

Spotty light showers are developing over central Iowa, but are
expected to have minimal impact and thus continue to advertise
VFR conditions for at least the first few hours of this period.
However, as rain moves in from west to east today, ceilings and
visibilities will lower into MVFR and IFR restrictions. Winds
from the east this morning will become from the north or
northeast late this afternoon into tonight as they increase in
speed, especially over western into parts of southern Iowa. The
rain will end from north to south late in the period over
northern Iowa.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Jimenez
AVIATION...Ansorge
Hazardous weather outlook, Oct 28, 4:08 AM CDT, 6 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
408 AM CDT Tue Oct 28 2025

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-290915-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
408 AM CDT Tue Oct 28 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Ansorge

Nearby

Wind Advisories in Iowa, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.